Illinois, 2011

Hail and Lightning Strike in Illinois, April 9, 2011

April 9, 2011 · NWS ILX · 5 events in 5 counties and zones

As an upper-level disturbance interacted with a stationary frontal boundary draped across southern Illinois, thunderstorms developed during the pre-dawn hours of April 9th. to Charleston-Mattoon line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

As an upper-level disturbance interacted with a stationary frontal boundary draped across southern Illinois, thunderstorms developed during the pre-dawn hours of April 9th. The storms remained along and south of a Winchester...to Taylorville...to Charleston-Mattoon line. A few of the cells produced hail up to quarter-sized and locally heavy rainfall. One storm produced a lightning strike in Springfield which destroyed a vacant church.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 9, 1:53 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 1:53 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
253 AM CDT SAT APR 9 2011

.DISCUSSION...
ISSUED 253 AM CDT SAT APR 9 2011

WARM FRONT DRAPED JUST SOUTHWEST OF OUR CWA EARLY THIS MORNING.
LARGE MCS HAS BEEN ROLLING ACROSS MISSOURI THE LAST FEW HOURS...
AND ACTIVITY IS JUST CROSSING THE MISSISSIPPI RIVER NEAR QUINCY.
MCS ALSO HAS BEEN SHOWING SIGNS OF SPLITTING INTO TWO...WITH THE
SOUTHERN AREA ACROSS SOUTHWEST MISSOURI. LOW STRATUS DECK
BLANKETING THE NORTHERN 2/3 OF THE CWA JUST NORTH OF THE
FRONT...WITH SOME LOWER VISIBILITIES BELOW 2 MILES AT TIMES.

WHILE THE SHORT-TERM CONCERN IS WITH THE STORMS MOVING OUT OF
MISSOURI...THE PRIMARY FORECAST CONCERN REMAINS THE POTENTIALLY
SIGNIFICANT SEVERE WEATHER OUTBREAK SUNDAY NIGHT.

SHORT TERM...TODAY THROUGH MONDAY...

SOUTHERN PART OF THE MCS INDICATED BY MOST MODELS TO SHOW SOME
SORT OF SOUTHEAST CURVE AS IT MOVES INTO THE STATE...WHILE THE
NORTHERN SEGMENT LIFTS EAST-NORTHEAST AND HAS RECENTLY SHOWN SIGNS
OF DEVELOPMENT WELL NORTH OF THE MAIN CLUSTER OF STORMS. EXTENT OF
POPS WILL LIKELY BE MADE AS A LAST MINUTE CALL...AND MAY NEED TO
INCLUDE A PRE-1ST PERIOD SEGMENT IN THE ZONES TO ADEQUATELY
ADDRESS THE PRESENT ACTIVITY IN THE WEST.

MOST OF THE MODELS INDICATE THE FRONT SHOULD LIFT NORTH OF THE
CWA BY MIDDAY...WITH THE GFS LAGGING BEHIND BY A COUPLE HOURS.
WITH THAT IN MIND...AM EXPECTING HIGHS IN THE LOWER TO MID 80S
ACROSS MOST OF THE CWA...EXCEPT PERHAPS SOME UPPER 70S NORTH OF
THE I-74 CORRIDOR. ANOTHER WARM DAY EXPECTED SUNDAY...WHICH WILL
ALSO BE QUITE WINDY. SHOULD SEE WINDS GUSTING TO 30-35 MPH BY
AFTERNOON.

LATEST SPC CONVECTIVE OUTLOOK FOR SUNDAY/SUNDAY NIGHT KEEPS THE
NORTHWEST THIRD OF THE CWA IN A MODERATE RISK OF SEVERE. INSTABILITY
INCREASES SIGNIFICANTLY WITH MUCAPES 2000-3000 J/KG BY AFTERNOON.
SHOULD SEE A RATHER SIZEABLE CAP THOUGH... WITH EROSION BEGINNING
ACROSS THE FAR WESTERN CWA BY LATE AFTERNOON. MAIN ACTIVITY SHOULD
BEGIN FORMING ACROSS IOWA AND MISSOURI BY LATE AFTERNOON...THEN
MOVE EAST. ZERO-1KM HELICITY AROUND 175 M2/S2 NEAR THE
MISSISSIPPI RIVER BY 00Z WOULD SUPPORT SOME POTENTIAL TORNADIC
ACTIVITY INITIALLY...BUT SYSTEM SHOULD EVOLVE INTO MORE OF A
SQUALL LINE AS IT CROSSES OUR CWA AS WINDS ALOFT ON THE FORECAST
SOUNDINGS BECOME MORE UNIDIRECTIONAL FURTHER EAST. TEMPERATURE
LAPSE RATES OF 8-9 C/KM INDICATING HAIL POTENTIAL AS WELL. SEVERE
THREAT AFTER MIDNIGHT SHOULD MAINLY BE ACROSS THE EASTERN
CWA...THEN DONE BY SUNRISE AS COLD FRONT PUSHES OUT OF THE AREA.

DEEP UPPER TROUGH WILL BE CROSSING THE CWA ON MONDAY. WRAPAROUND
FLOW AROUND THE PARENT LOW WILL RESULT IN WINDY CONDITIONS AGAIN.
HAVE KEPT SOME SLIGHT CHANCE POPS IN MOST OF THE AREA FOR SOME
SHOWERS...ALTHOUGH MOST OF THE MODELS SUGGESTING THE DRY SLOT
SHOULD KEEP THE MAIN THREAT TO THE NORTH.

LONG TERM...TUESDAY THROUGH FRIDAY...

NO REAL CHANGES MADE TO THIS PART OF THE FORECAST. UPPER RIDGING
EXPECTED TO BE BUILDING ACROSS THE CENTRAL UNITED STATES THROUGH
MIDWEEK. GFS AND ECMWF SHOWING A TROUGH WORKING ITS WAY ACROSS THE
NATION...BUT THE ECMWF DIGS THE TROUGH MUCH DEEPER AND SLOWS ANY
ASSOCIATED RAINFALL INTO OUR AREA.

GEELHART

&&

.AVIATION...
ISSUED 1155 PM CDT FRI APR 8 2011

QUASI-STATIONARY FRONT LIES ACROSS SOUTHERN IL WESTWARD THROUGH
CENTRAL MO AND EASTERN KY. CONVECTION HAS DEVELOPED NORTH OF THIS
BOUNDARY ACROSS CENTRAL/NORTHERN MO...AND IS IN A POSITION TO
POSSIBLY AFFECT SPI AND/OR DEC BY 09Z. AIRMASS ATOP THE STABLE
BOUNDARY LAYER CONTINUES UNSTABLE WITH INCREASING MID LEVEL MOISTURE
AND STEEP LAPSE RATES. MEAN STORM MOTION VECTORS SUGGEST THAT THE
STORMS SOUTHWEST OF IRK WILL CONTINUE EASTWARD AND THEN TURN A
LITTLE SOUTHEAST ON THE EASTERN EDGE OF THE UPPER RIDGE. WILL PUT IN
A TEMPO FOR THUNDER AT SPI/DEC WITH THIS IN MIND. LOW CLOUDS
CONTINUE NORTH OF A BRL-CMI LINE...WITH SOME MINOR FLUCTUATIONS IN
THE CLOUD EDGE. EXPECT CLOUDS BELOW 1K FT TO CONTINUE AT
PIA/BMI...AND FLIRT OCCASIONALLY WITH CMI. IN ADDITION...MOST
TERMINALS ARE NOW GETTING INCREASING FOG. THIS WILL CONTINUE UNTIL
THE SURFACE FRONT TO THE SOUTH MAKES ITS RETURN NORTHWARD AS A WARM
FRONT 15Z-18Z SAT. THE NAM MODEL AND ITS 4KM WRF-NMM VERSION BOTH
PUSH THE MORNING CONVECTION EAST OF THE AREA BY 18Z SAT...WHICH
COULD DELAY THE RETURN OF THE WARM FRONT A LITTLE. PREVIOUS TAFS HAD
A 16Z-18Z TIMING...SO WILL PUT A COUPLE HOUR DELAY INTO THE 06Z
TAFS. ONCE THE TERMINALS ARE WITHIN THE WARM SECTOR...PRECIPITATION
CHANCES SHOULD DIMINISH ALONG WITH ANY LINGERING LOW CLOUDS/FOG.
WINDS WILL THEN BE MAINLY FROM THE SOUTH 10-12 KT...THEN INCREASING
AFT 00Z SUN AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
PRESSURE FALLS OUT WEST.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 8, 2:00 PM CST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI APR 8 2011

ILZ027>031-036>038-040>042-047>051-091100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
300 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE TONIGHT IN ADVANCE OF A
WARM FRONT LIFTING NORTHWARD THROUGH SOUTHERN ILLINOIS. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AS WELL...AS
THE WARM FRONT ARRIVES IN CENTRAL ILLINOIS. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

A VIGOROUS STORM SYSTEM WILL BRING A MUCH BETTER CHANCE FOR
THUNDERSTORMS BY SUNDAY NIGHT. AT THIS TIME...IT APPEARS STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD FRONT
ACROSS IOWA AND NORTHERN MISSOURI LATE SUNDAY AFTERNOON...THEN
WILL SHIFT INTO THE ILLINOIS RIVER VALLEY SUNDAY EVENING. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE.
STAY TUNED TO LATER FORECASTS FOR UPDATES ON THIS POTENTIALLY
SIGNIFICANT WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043>046-052>057-061-091100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
300 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE TONIGHT IN ADVANCE OF A
WARM FRONT LIFTING NORTHWARD THROUGH SOUTHERN ILLINOIS. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER A FEW OF THE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AS WELL...AS
THE WARM FRONT ARRIVES IN CENTRAL ILLINOIS. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

A VIGOROUS STORM SYSTEM WILL BRING A MUCH BETTER CHANCE FOR
THUNDERSTORMS BY SUNDAY NIGHT. AT THIS TIME...IT APPEARS STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD FRONT
ACROSS IOWA AND NORTHERN MISSOURI LATE SUNDAY AFTERNOON...THEN
WILL SHIFT INTO EAST CENTRAL ILLINOIS BY LATE SUNDAY EVENING INTO
THE OVERNIGHT HOURS. THE GREATEST THREAT FOR WIDESPREAD SEVERE
WEATHER WILL LIKELY REMAIN WEST OF I-55...HOWEVER LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. STAY TUNED TO LATER FORECASTS FOR
UPDATES ON THIS POTENTIALLY SIGNIFICANT WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-091100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
300 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A STATIONARY FRONTAL
BOUNDARY ACROSS SOUTHERN ILLINOIS...SCATTERED THUNDERSTORMS WILL
DEVELOP LATE TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AS WELL...AS
THE FRONT LIFTS NORTHWARD INTO CENTRAL ILLINOIS. A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

A VIGOROUS STORM SYSTEM WILL BRING A MUCH BETTER CHANCE FOR
THUNDERSTORMS BY SUNDAY NIGHT. AT THIS TIME...IT APPEARS STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD FRONT
ACROSS IOWA AND NORTHERN MISSOURI LATE SUNDAY AFTERNOON...THEN
WILL SHIFT INTO SOUTHEAST ILLINOIS BY LATE SUNDAY EVENING INTO THE
OVERNIGHT HOURS. THE GREATEST THREAT FOR WIDESPREAD SEVERE WEATHER
WILL LIKELY REMAIN WEST OF I-55...HOWEVER LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE. STAY TUNED TO LATER FORECASTS FOR UPDATES
ON THIS POTENTIALLY SIGNIFICANT WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT.

BARNES

In the hours before

Special weather statement, Apr 9, 2:29 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
329 AM CDT SAT APR 9 2011

ILZ047-049-050-090930-
CASS-MORGAN-SCOTT-
329 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHERN SCOTT
AND SOUTHEASTERN CASS COUNTIES UNTIL 430 AM CDT...

AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NAPLES...OR 10 MILES NORTHWEST OF
WINCHESTER...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  EXETER...
  BLUFFS...
  MEREDOSIA...
  CHAPIN...
  JACKSONVILLE...
  LITERBERRY...

OTHER LOCATIONS AFFECTED INCLUDE...OXVILLE...RIGGSTON...MERRITT...
LYNNVILLE...CONCORD AND SOUTH JACKSONVILLE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3981 9060 3982 9058 3984 9058 3986 9058
      3988 9000 3966 8999 3963 9062 3967 9064
TIME...MOT...LOC 0830Z 258DEG 27KT 3972 9060

AUTEN

The radar

The Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Christian

When
April 9, 4:04 AM CST to 4:05 AM CST
Where
Christian County, Stonington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.630, -89.200

Lightning, Sangamon

When
April 9, 5:05 AM CST
Where
Sangamon County, 1.28 mi SE of Springfield
Property damage
$1.8 million
Reported by
Newspaper
Coordinates
39.787, -89.633

Lightning struck the steeple of a church at 16th and South Grand Avenue in Springfield, starting a fire which quickly engulfed the building. The church was no longer being used, but still contained pews, books and an organ. The building and its contents were a total loss.

Hail, Shelby

When
April 9, 5:10 AM CST to 5:11 AM CST
Where
Shelby County, 2.76 mi WNW of Tower Hill
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.390, -89.020

Hail, Coles

When
April 9, 5:53 AM CST to 5:54 AM CST
Where
Coles County, 4 mi SSW of Mattoon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.426, -88.399

Hail, Crawford

When
April 9, 6:35 AM CST to 6:36 AM CST
Where
Crawford County, Hutsonville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.120, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288423, 302706, 288427, 288430, 288431.